Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 51, NWS Lincoln, IL

April 10, 2017Christian County, Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 10, 2017, 4:09 PM CDT for Christian County, Sangamon County, Illinois. It was in force for 16 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2017, 4:09 PM CDT (21:09 UTC)
Expired
Apr 10, 2017, 4:25 PM CDT
In force
16 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Christian County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 53 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 4:12 PM CDTHAIL 0.883 N Chatham, IL
Apr 10, 4:15 PM CDTHAIL 0.752 Nnw Chatham, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 1:48 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

858 
WUUS53 KILX 102109
SVRILX
ILC021-167-102200-
/O.NEW.KILX.SV.W.0051.170410T2109Z-170410T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
409 PM CDT MON APR 10 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  North central Christian County in central Illinois...
  Central Sangamon County in central Illinois...

* Until 500 PM CDT

* At 409 PM CDT, a severe thunderstorm was located near Loami, or 9
  miles southwest of Springfield, moving east at 50 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Springfield, Chatham, Rochester, Riverton, Loami, Mechanicsburg,
  Mount Auburn, Jerome, Southern View, Leland Grove, Grandview,
  Dawson, Buffalo, Berry, Clear Lake, Curran and Roby.

This includes the following highways...
 Interstate 55 between mile markers 87 and 99.
 Interstate 72 between mile markers 91 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 3962 8982 3971 8989 3992 8938 3976 8922
TIME...MOT...LOC 2109Z 248DEG 44KT 3970 8978 

HAIL...1.00IN
WIND...<50MPH
 
$$

Geelhart
2 follow-up statements
460 
WWUS53 KILX 102117
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
417 PM CDT MON APR 10 2017

ILC021-167-102200-
/O.CON.KILX.SV.W.0051.000000T0000Z-170410T2200Z/
Christian-Sangamon-
417 PM CDT MON APR 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTH CENTRAL CHRISTIAN AND CENTRAL SANGAMON COUNTIES...

At 416 PM CDT, a severe thunderstorm was located over Springfield, 
moving northeast at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. At 415 PM, trained spotters reported 
         dime size hail on the south side of Springfield.  

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Springfield, Chatham, Rochester, Riverton, Mechanicsburg, Mount
Auburn, Jerome, Southern View, Leland Grove, Grandview, Dawson,
Buffalo, Berry, Clear Lake, Curran and Roby.

This includes the following highways...
 Interstate 55 between mile markers 87 and 99.
 Interstate 72 between mile markers 92 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.

&&

LAT...LON 3964 8974 3975 8977 3992 8938 3976 8922
TIME...MOT...LOC 2116Z 245DEG 33KT 3972 8970 

HAIL...1.00IN
WIND...<50MPH
 
$$

Geelhart
870 
WWUS53 KILX 102125
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
425 PM CDT MON APR 10 2017

ILC021-167-102135-
/O.CAN.KILX.SV.W.0051.000000T0000Z-170410T2200Z/
Christian-Sangamon-
425 PM CDT MON APR 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHRISTIAN AND
CENTRAL SANGAMON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Illinois.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

LAT...LON 3964 8974 3975 8977 3992 8938 3976 8922
TIME...MOT...LOC 2122Z 248DEG 44KT 3976 8956 

$$

Geelhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:59 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 10, 2:59 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
259 PM CDT Mon Apr 10 2017

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 258 PM CDT Mon Apr 10 2017

A cold front was pushing into west-central Illinois at mid-
afternoon. This front is expected to clear the forecast area to east
around Midnight, taking the associated threat of showers and
thunderstorms with it. There is a risk of a few severe storms at
least into early evening with modest instability (CAPEs to around
2000 j/kg) and fairly strong shear (bulk shear around 50 kts).
Primary threats remain large hail and damaging wind gusts.

High pressure will start building into the area for Tuesday behind
the front. Cooler conditions are expected, but temperatures will
still be near normal for early-mid April. The drier air mass
associated with the high will also return quiet weather to the area.

&&

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 258 PM CDT Mon Apr 10 2017

Surface high pressure and weak upper-level ridging will be place
across the forecast area into Wednesday night, providing continued
quiet weather. Then, a weak, fast moving, short wave will bring the
next chance for showers/storm to the area by Thursday. However, this
will be a weakening wave and should not be a significant weather
producer.

Upper-level heights will build across the area to end the week,
resulting in well above normal temperatures across the area by
Friday and Saturday. However, as the heights build, a disturbance
will cross the area from the southwest and push a warm front across
the area. The passage of this front and the more unstable air in its
wake supports a periodic risk of showers/storms through Saturday.

A stronger wave will top/flatten the ridge Saturday night into
Sunday, pushing a cold front through the area. The passage of this
front should be accompanied by a more widespread risk of
showers/storms, as well as heavier rainfall. Drier and somewhat
cooler conditions return to the area behind the front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1257 PM CDT Mon Apr 10 2017

VFR conditions should prevail across the central Illinois
terminals for the bulk of the 18Z TAF valid time. However, brief
periods of MVFR conditions are possible this afternoon into early
evening as showers/storms ahead of an advancing cold front move
through the area. Gusty southerly winds ahead of the front will
diminish and trend west and eventually northwest behind the front.
Wrap around MVFR CIGs are possible Tuesday morning, but
confidence is too low to include at this time.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Bak
LONG TERM...Bak
AVIATION...Bak
Hazardous weather outlook, Apr 10, 3:57 PM CDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
357 PM CDT Mon Apr 10 2017

ILZ027-036-040-111100-
Fulton-Knox-Schuyler-
357 PM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...TONIGHT...

Minor to moderate flooding will continue along the Illinois
River through this week.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

The next chance for thunderstorms will be late Wednesday night
into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ028>031-037-041-047-111100-
Cass-Marshall-Mason-Peoria-Stark-Tazewell-Woodford-
357 PM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will occur into early evening. There is a
slight risk of severe thunderstorms, with damaging winds and
large hail the main threats. The threat of storms should move east
of the area by 5 pm.

Minor to moderate flooding will continue along the Illinois River
through this week.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

The next chance for thunderstorms will be late Wednesday night
into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 5 pm.

ILZ049-050-111100-
Morgan-Scott-
357 PM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...TONIGHT...

Minor to moderate flooding will continue along the Illinois River
through this week.

A few thunderstorms will occur across the area early this
evening. An isolated severe thunderstorm is possible, with large
hail and damaging wind gusts the primary threats.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

The next chance for thunderstorms will be late Wednesday night
into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until about 5 pm.

ILZ038-042>046-048-051>053-111100-
Champaign-Christian-De Witt-Logan-Macon-McLean-Menard-Piatt-
Sangamon-Vermilion-
357 PM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will continue into early evening. There
is a slight risk of these storms becoming severe, with damaging
winds and large hail the primary threats.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

The next chance for thunderstorms will be on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening, mainly before 8
pm.

ILZ054>057-061>063-066>068-071>073-111100-
Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-
Jasper-Lawrence-Moultrie-Richland-Shelby-
357 PM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are expected across the area through this evening. A
few of the storms will be capable of producing strong wind gusts
and hail.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

The next chance for thunderstorms will be on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Bak

In the hours before

Local storm report, Apr 10, 3:47 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
347 PM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             PEORIA                  40.74N 89.61W
04/10/2017  M0.75 INCH       PEORIA             IL   TRAINED SPOTTER

            NEAR BRADLEY UNIVERSITY

0342 PM     HAIL             EAST PEORIA             40.67N 89.55W
04/10/2017  M1.75 INCH       TAZEWELL           IL   TRAINED SPOTTER

&&

JRP
Special weather statement, Apr 10, 3:55 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Lincoln IL
355 PM CDT MON APR 10 2017

ILZ051-102130-
Sangamon-
355 PM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SANGAMON COUNTY
UNTIL 430 PM CDT...

At 355 PM CDT, Doppler radar was tracking a strong thunderstorm near
Franklin, or 9 miles southeast of Jacksonville, moving east at 60
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springfield, Chatham, Sherman, Rochester, Riverton, New Berlin,
Loami, Jerome, Southern View, Leland Grove, Grandview, Spaulding,
Dawson, Clear Lake, Curran, Berlin, Capital Airport and Farmingdale.

This includes the following highways...
 Interstate 55 between mile markers 89 and 105.
 Interstate 72 between mile markers 80 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Illinois.

LAT...LON 3995 8950 3977 8940 3960 8994 3972 8999
      3976 8999
TIME...MOT...LOC 2055Z 247DEG 50KT 3963 9010

Geelhart
Local storm report, Apr 10, 3:56 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
356 PM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             1 NW GERMANTOWN HILLS   40.78N 89.48W
04/10/2017  M0.75 INCH       WOODFORD           IL   COCORAHS

&&

JRP
Local storm report, Apr 10, 3:57 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
357 PM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     FUNNEL CLOUD     WASHINGTON              40.70N 89.44W
04/10/2017                   TAZEWELL           IL   LAW ENFORCEMENT

&&

JRP
Local storm report, Apr 10, 3:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
359 PM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             WASHINGTON              40.70N 89.44W
04/10/2017  M1.75 INCH       TAZEWELL           IL   TRAINED SPOTTER

&&

JRP
Local storm report, Apr 10, 4:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
402 PM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             2 N CUBA                40.52N 90.19W
04/10/2017  M1.00 INCH       FULTON             IL   TRAINED SPOTTER

0304 PM     HAIL             CANTON                  40.56N 90.04W
04/10/2017  M1.75 INCH       FULTON             IL   EMERGENCY MNGR

0306 PM     HAIL             CANTON                  40.56N 90.04W
04/10/2017  M1.00 INCH       FULTON             IL   TRAINED SPOTTER

0310 PM     HAIL             CANTON                  40.56N 90.04W
04/10/2017  M2.00 INCH       FULTON             IL   PUBLIC

0310 PM     HAIL             1 NE NORRIS             40.64N 90.02W
04/10/2017  M1.75 INCH       FULTON             IL   EMERGENCY MNGR

0310 PM     HAIL             3 WNW GLASFORD          40.59N 89.87W
04/10/2017  M0.75 INCH       PEORIA             IL   EMERGENCY MNGR

0320 PM     HAIL             1 N PEORIA INTERNATIONA 40.68N 89.68W
04/10/2017  M1.75 INCH       PEORIA             IL   EMERGENCY MNGR

0330 PM     HAIL             BARTONVILLE             40.64N 89.66W
04/10/2017  M0.75 INCH       PEORIA             IL   EMERGENCY MNGR

0335 PM     HAIL             PEORIA                  40.74N 89.61W
04/10/2017  M0.75 INCH       PEORIA             IL   TRAINED SPOTTER

            NEAR BRADLEY UNIVERSITY

0339 PM     HAIL             PEORIA                  40.74N 89.61W
04/10/2017  M1.00 INCH       PEORIA             IL   TRAINED SPOTTER

0340 PM     HAIL             1 NW GERMANTOWN HILLS   40.78N 89.48W
04/10/2017  M0.75 INCH       WOODFORD           IL   COCORAHS

0342 PM     HAIL             EAST PEORIA             40.67N 89.55W
04/10/2017  M1.75 INCH       TAZEWELL           IL   TRAINED SPOTTER

0346 PM     FUNNEL CLOUD     WASHINGTON              40.70N 89.44W
04/10/2017                   TAZEWELL           IL   LAW ENFORCEMENT

0352 PM     HAIL             WASHINGTON              40.70N 89.44W
04/10/2017  M1.75 INCH       TAZEWELL           IL   TRAINED SPOTTER

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 4:17 AM CDTSpecial Weather StatementILXKnox43 min
Apr 10, 4:47 AM CDTSpecial Weather StatementILXFulton43 min
Apr 10, 4:56 AM CDTSevere Thunderstorm WarningILXFulton, Knox, Mason, Peoria49 min
Apr 10, 5:08 AM CDTSpecial Weather StatementILXMarshall52 min
Apr 10, 5:30 AM CDTSpecial Weather StatementILXCass45 min
Apr 10, 5:50 AM CDTSpecial Weather StatementILXMorgan, Scott40 min
Apr 10, 7:37 AM CDTSpecial Weather StatementILXChampaign, Vermilion38 min
Apr 10, 7:40 AM CDTSevere Thunderstorm WarningILXVermilion32 min
Apr 10, 11:31 AM CDTSpecial Weather StatementILXEdgar44 min
Apr 10, 11:57 AM CDTSevere Thunderstorm WarningILXEdgar, Vermilion18 min
Apr 10, 1:51 PM CDTSpecial Weather StatementILXShelby24 min
Apr 10, 2:16 PM CDTSpecial Weather StatementILXFulton29 min
Apr 10, 2:18 PM CDTSpecial Weather StatementILXClay, Effingham27 min
Apr 10, 2:25 PM CDTSevere Thunderstorm WarningILXFulton, Knox50 min
Apr 10, 2:28 PM CDTSevere Thunderstorm WarningILXCumberland, Effingham, Jasper32 min
Apr 10, 2:38 PM CDTSpecial Weather StatementILXMorgan37 min
Apr 10, 2:48 PM CDTSevere Thunderstorm WarningILXClark27 min
Apr 10, 3:02 PM CDTSevere Thunderstorm WarningILXFulton, Peoria43 min
Apr 10, 3:09 PM CDTSevere Thunderstorm WarningILXMorgan, Scott51 min
Apr 10, 3:19 PM CDTSpecial Weather StatementILXMenard41 min
Apr 10, 3:37 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford11 min
Apr 10, 3:45 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford45 min
Apr 10, 3:55 PM CDTSpecial Weather StatementILXSangamon35 min
Apr 10, 4:52 PM CDTSpecial Weather StatementILXSangamon38 min
Apr 10, 5:25 PM CDTSpecial Weather StatementILXMacon35 min
Apr 10, 6:37 PM CDTSpecial Weather StatementILXChristian23 min
Apr 10, 6:54 PM CDTSpecial Weather StatementILXChristian, Shelby21 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.